South Dakota, 2011

Hail in South Dakota, June 2, 2011

June 2, 2011 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced nickel sized hail southeast of Meadow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced nickel sized hail southeast of Meadow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 5:45 PM MST, 27 minutes earlier.

Area forecast discussion, Jun 2, 5:45 PM MST, 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT THU JUN 2 2011

.DISCUSSION...00Z SURFACE ANALYSIS SHOWS DRY LINE SITTING JUST
EAST OF THE NORTHERN/EASTERN FOOTHILLS EXTENDING NORTHWARD JUST
EAST OF K2WX. SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE
DRY LINE AND WILL CONTINUE THRU THE EVENING. A FEW STORMS MAY
BE SEVERE. HAVE UPDATED ZONES FOR SVR TSTM WATCH 421 FOR THE SD
PLAINS THRU 200 AM MDT.

PREVIOUS FORECAST DISCUSSION:(247 PM MDT)...
FRIDAY/SATURDAY...UPPER RIDGE REBUILDS OVER THE NORTHERN PLAINS
BRINGING PLEASANT WEATHER.

EXTENDED...UPPER RIDGE BUILDS ACROSS THE NORTHERN PLAINS FOR SUNDAY
AND MONDAY. DRY CONDITIONS AND WARM TEMPERATURES ARE EXPECTED.
RIDGE AXIS STARTS SLIDING EAST ON MONDAY WITH UPPER LEVEL FLOW
SHIFTING SOUTHWESTERLY. SURFACE LOW PRESSURE DEVELOPS ACROSS THE
NORTHERN ROCKIES AND MOVES INTO MONTANA MONDAY NIGHT AND
TUESDAY...AS UPPER LEVEL LOW SWINGS OUT OF THE GREAT BASIN. WEAK
ENERGY FROM THIS SYSTEM WILL EJECT ACROSS THE NORTHERN
PLAINS...BRINGING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FROM
MONDAY NIGHT THROUGH THE MIDDLE OF THE WEEK.

&&

.AVIATION...SCATTERED EVENING THUNDERSTORMS WILL PRODUCE LOCAL MVFR/
IFR CONDITIONS...MAINLY ON THE SOUTH DAKOTA PLAINS THROUGH 06Z. ISOLD
SEVERE TSTMS ARE POSSIBLE WITH LARGE HAIL AND WINDS IN EXCESS OF
60 MPH. OTHERWISE...VFR CONDITIONS ARE EXPECTED THRU THE FORECAST
PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 2, 5:46 AM MST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
646 AM MDT THU JUN 2 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
646 AM MDT (746 AM CDT) THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING OVER FAR
NORTHWESTERN SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

FOR THIS EVENING...THERE IS A SMALL CHANCE OF THUNDERSTORMS FROM
EXTREME NORTHEASTERN WYOMING INTO NORTHWESTERN THROUGH SOUTH CENTRAL
SOUTH DAKOTA. THIS EVENING...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ALONG AND EAST OF A LINE FROM LEMMON TO MARTIN.
LARGE HAIL WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 147 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perkins

When
June 2, 6:12 PM MST
Where
Perkins County, 9.75 mi N of Usta
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
45.361, -102.177

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320735.